Alert archive / Texas / Special Weather Statements in 2013

Special Weather Statement, NWS Houston/Galveston, TX

May 10, 2013Grimes County, Washington County, Texas

NWS Houston/Galveston, TX issued this special weather statement at May 10, 2013, 10:10 PM CDT for Grimes County, Washington County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 10:10 PM CDT (03:10 UTC)
Expired
May 10, 2013, 11:00 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX

Counties Grimes County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 106 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WWUS84 KHGX 110310
SPSHGX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1010 PM CDT FRI MAY 10 2013
 
TXZ195>198-212-110400-
BURLESON TX-BRAZOS TX-WALLER TX-WASHINGTON TX-GRIMES TX-
1010 PM CDT FRI MAY 10 2013

...STRONG THUNDERSTORM FOR EASTERN BURLESON...SOUTHERN 
BRAZOS...NORTHWESTERN WALLER...WASHINGTON AND SOUTHWESTERN GRIMES 
COUNTIES UNTIL 1100 PM CDT...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF SOMERVILLE...OR 11 MILES NORTH
OF BRENHAM...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRENHAM...NAVASOTA...HEMPSTEAD...SOMERVILLE...SNOOK
AND BURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO FLASH FLOODING. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE 
POSSIBLE WITH THESE STORMS. DO NOT DRIVE YOUR VEHICLE THROUGH 
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3065 9654 3063 9595 3006 9600 3016 9660
TIME...MOT...LOC 0305Z 275DEG 20KT 3033 9640 

$$

39

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 7:57 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 10, 7:57 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 PM CDT FRI MAY 10 2013

.UPDATE...
RAISED RAIN CHANCES OVER THE WESTERN COUNTIES GENERALLY WEST OF A
LINE FROM MADISONVILLE TO HEMPSTEAD TO EDNA. A SURFACE BOUNDARY
WAS EVIDENT ON THE KGRK RADAR AND THUNDERSTORMS WERE DEVELOPING
ALONG THE LINE JUST WEST OF BURLESON AND WASHINGTON COUNTIES. THE
00Z SOUNDINGS SHOW THE BEST INSTABILITY IS LIKELY OVER THE WESTERN
AND SOUTHWESTERN SET OF COUNTIES...LIKELY ALONG AND SOUTH OF THE
SURFACE BOUNDARY. EARLY EVENING UPDATE GOING OUT AND WILL REASSESS
THE SITUATION AT LEAST ONCE MORE BETWEEN NOW AND 10 PM.

40

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT FRI MAY 10 2013/

DISCUSSION...
00Z TAF DISCUSSION IN AVIATION SECTION.

AVIATION...
TOUGH SITUATION WITH ONGOING CONVECTION MOVING INTO C TX THIS
EVENING. NONE OF THE MESOSCALE MODELS REALLY HAVE A GOOD HANDLE ON
THE CURRENT ACTIVITY BUT THE HRRR AND LATEST WRF-ARW SEEM TO HAVE
DECENT TRENDS. WRF IS MUCH FASTER WITH THE CONVECTION BUT MAY HAVE
THE RIGHT AREAS. HRRR SEEMS TO HAVE BETTER TIMING BUT WEAKER. FOR
NOW TAFS WILL HAVE PREVAILING -SHRA/SHRA AFTER 04/05Z. COULD SEE
AN UPGRADE TO TS DEPENDING ON THE EVOLUTION OF THIS SYSTEM AND
WITH THE APPROACH OF A COLD FRONT. COLD FRONT CURRENTLY RUNS FROM
THE ARKLATEX INTO NW HILL COUNTRY. SHORT WAVE KICKING OFF CURRENT
ROUND OF CONVECTION IN C TX SHOULD ALSO MOVE INTO THE AREA AROUND
MIDNIGHT. ALL POINTS TO POSSIBILITY OF ORGANIZED CONVECTION BUT
UNCERTAIN AS TO WHERE IT WILL MAKE MOST IMPACT FOR SE TX
TERMINALS. MAY GET SOME IFR CIGS AS BOUNDARY LAYER COOLS WITH
HIGHER LOW LEVEL MOISTURE. MAY AT LEAST GET MIX OF SHOWERS AND
RESTRICTED VSBY AHEAD AND ALONG THE FRONT. EXPECT CIGS TO LIFT
LATE TOMORROW MORNING WITH FRONT PASSING.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  81  58  82  58 /  60  40  10  10  10
HOUSTON (IAH)              64  80  63  83  60 /  60  50  10  10  10
GALVESTON (GLS)            69  78  69  80  67 /  60  60  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: FORT BEND...GRIMES...HARRIS...LIBERTY...MONTGOMERY...
     POLK...SAN JACINTO...WALKER...WALLER.

GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...39
Hazardous weather outlook, May 10, 5:31 AM CDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
531 AM CDT FRI MAY 10 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
531 AM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...LOCALLY HEAVY RAIN AND SLIGHT CHANCE OF SEVERE THUNDERSTORMS
TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

THE NEXT UPPER LEVEL DISTURBANCE AND ASSOCIATED SHOWERS AND
THUNDERSTORMS WILL BE MOVING INTO THE REGION FROM CENTRAL TEXAS
LATER THIS MORNING AND AFTERNOON. MOST LOCATIONS WILL SEE AVERAGE
RAINFALL AMOUNTS BETWEEN 1/2 AND 1 INCH. HOWEVER...THE WEATHER
PATTERN ALSO SUPPORTS TRAINING STORMS THAT CAN PRODUCE LOCALIZED
VERY HEAVY RAINFALL. YESTERDAY AND LAST NIGHT...SWATHS OF 3 TO 7
INCH AMOUNTS WERE OBSERVED AND SIMILAR AMOUNTS ARE AGAIN POSSIBLE
TODAY. CONFIDENCE AS TO EXACTLY WHERE AND WHEN THIS WILL OCCUR IS
LOW. LOCATIONS THAT HAVE ALREADY RECEIVED HEAVY RAIN ARE AT A
GREATER RISK OF FLOODING SHOULD SIMILAR DOWNPOURS OCCUR THERE
TODAY.

ANOTHER DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTHERN PARTS OF
THE REGION TONIGHT. AREAS GENERALLY SOUTH OF I-10...AND OFFSHORE...APPEAR
TO HAVE THE BETTER CHANCES OF SEEING HAZARDOUS WEATHER WITH THIS
DISTURBANCE.

THE PRIMARY WEATHER THREAT THROUGH TONIGHT WILL BE FLOODING ASSOCIATED
WITH LOCALIZED HEAVY RAINFALL. A FEW ISOLATED SEVERE STORMS ARE
ALSO POSSIBLE WITH SOME DAMAGING WINDS AND HAIL.

MARINERS SHOULD EXPECT HIGHER WINDS AND SEAS NEAR STORMS...ESPECIALLY
LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT AND ASSOCIATED SHOWERS AND STORMS DESCRIBED ABOVE
SHOULD PUSH OFFSHORE SATURDAY MORNING AND AFTERNOON...ENDING THE
THREAT OF HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WE ALSO ENCOURAGE REPORTS
OF SIGNIFICANT WEATHER VIA TWITTER. OUR USERNAME IS @NWSHOUSTON.

In the hours before

Special weather statement, May 10, 8:17 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 PM CDT FRI MAY 10 2013

TXZ195>197-110215-
BURLESON TX-BRAZOS TX-WASHINGTON TX-
817 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...WESTERN BRAZOS...AND
NORTHERN WASHINGTON COUNTIES...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS DEVELOPING ALONG AND NORTH OF HIGHWAY 21 ACROSS
NORTHERN BURLESON COUNTY. THE STORMS WERE MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH AS THESE
DEVELOPING STORMS STRENGTHEN.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...SOMERVILLE...AND SNOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3073 9662 3070 9655 3074 9647 3079 9643
      3032 9618 3030 9667 3032 9669 3032 9674
      3039 9679 3046 9690 3053 9691 3055 9695
TIME...MOT...LOC 0111Z 248DEG 20KT 3040 9714

40
Special weather statement, May 10, 9:23 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
923 PM CDT FRI MAY 10 2013

TXZ195-196-110315-
BURLESON TX-BRAZOS TX-
923 PM CDT FRI MAY 10 2013

...SPECIAL WEATHER STATEMENT...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM ABOUT 5 MILES NORTH OF DEANVILLE TO 9
MILES EAST OF CALDWELL...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 30 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...CALDWELL...SNOOK...AND WIXON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3073 9662 3070 9655 3074 9647 3084 9640
      3087 9631 3044 9613 3032 9674 3039 9679
      3046 9690 3053 9691 3055 9696
TIME...MOT...LOC 0216Z 261DEG 14KT 3054 9654

40
Special weather statement, May 10, 10:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1010 PM CDT FRI MAY 10 2013

TXZ195>198-212-110400-
BURLESON TX-BRAZOS TX-WALLER TX-WASHINGTON TX-GRIMES TX-
1010 PM CDT FRI MAY 10 2013

...STRONG THUNDERSTORM FOR EASTERN BURLESON...SOUTHERN
BRAZOS...NORTHWESTERN WALLER...WASHINGTON AND SOUTHWESTERN GRIMES
COUNTIES UNTIL 1100 PM CDT...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF SOMERVILLE...OR 11 MILES NORTH
OF BRENHAM...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRENHAM...NAVASOTA...HEMPSTEAD...SOMERVILLE...SNOOK
AND BURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE
POSSIBLE WITH THESE STORMS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3065 9654 3063 9595 3006 9600 3016 9660
TIME...MOT...LOC 0305Z 275DEG 20KT 3033 9640

39

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:17 PM CDTSpecial Weather StatementHGXBurleson58 min
May 10, 9:01 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson3 hr
May 10, 9:23 PM CDTSpecial Weather StatementHGXBrazos, Burleson52 min
May 10, 11:03 PM CDTSpecial Weather StatementHGXBrazoria42 min
May 10, 11:14 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend31 min
May 10, 11:35 PM CDTAreal Flood AdvisoryHGXHarris, Liberty55 min
May 10, 11:41 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Harris, Liberty2 hr
May 10, 11:43 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston32 min
May 10, 11:45 PM CDTSpecial Marine WarningHGX60 min
May 11, 12:01 AM CDTSpecial Marine WarningHGX59 min
May 11, 12:45 AM CDTSpecial Marine WarningHGX60 min

Nearby

Special Weather Statements in Texas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.